Header Contact

Call: 985-601-2662

Hours: Mon-Fri 8am-5pm

1026 School Street Houma, LA, 70360

3525 Prytania Street, Ste 402 New Orleans, LA, 70115

Accutane (isotretinoin) and risk for developing IBD (Crohn’s disease and Ulcerative Colitis)

There was a big media splash a few years ago when some research showed a possible link between isotretinoin and Ulcerative Colitis. I can recall seeing pieces in the national popular media about it. Since then, however, there has been additional data published casting doubts on some of the findings of the first study.

The most interesting one I’ve come across was just published here. I thought it was interesting because of two things – it did NOT show an increased risk of Ulcerative Colitis in patients taking isotretinoin, and it showed a DECREASED risk of Crohn’s disease in patients taking isotretinoin.

So does Accutane (isotretinoin) – a commonly prescribed acne drug – cause Crohn’s or UC? I think the jury is still out – the published data are conflicting.

If you have Crohn’s or Ulcerative Colitis, come see us. We have a variety of new treatment options you may not be aware of and we’re the only GI practice in the Bayou region with clinical research protocols of new and existing drugs for Crohn’s and Ulcerative Colitis. Our number is 985-601-2662.